NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 5, 5:39 AM CST, 17 minutes earlier.
Area forecast discussion, Jan 5, 5:39 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
539 AM CST Fri Jan 5 2024
...New AVIATION...
.SYNOPSIS...
Issued at 354 AM CST Fri Jan 5 2024
Our active weather pattern continues with a round of rain pushing
into the area for the rest of the night through this morning.
There's only a brief break for fair weather this weekend before we
get our next round of rain and storms Monday. Here's a quick
summary of what's expected:
- Rain through this morning should be generally light to moderate,
with stronger storms largely limited to coastal Gulf waters.
- Some storms could scrape along coastal areas, producing locally
heavy amounts of rain. Even then, this should largely not be
enough to create issues, unless any localized hot spots happen
to fall on locations particularly vulnerable to flooding.
- Gusty winds and elevated seas can be expected on the Gulf waters
during and shortly these rains, where a small craft advisory is
in place through at least mid-morning.
- Monday's next shot of rain and storms currently appears more
vigorous than recent rain events. Because of this, there is some
potential for isolated excessive rain and/or some severe storms.
Continue to monitor forecasts for the latest as we go through
the weekend and into the new week.
&&
.SHORT TERM...
(Today through Saturday Night)
Issued at 354 AM CST Fri Jan 5 2024
It's raining, it's pouring, the old man is snori-...wait, no, I'm
not snoring, I'm writing this AFD! Hopefully it's not you who's
snoring because of it. Though, to be honest, it's not really
pouring out there, either. Radar estimated rain rates are below a
quarter-inch per hour, and largely below a tenth of an inch per
hour. That said, just before 3 am, there was a more robust
embedded cell that even produced some lightning strikes. Really,
this does a pretty good job of describing the character of this
round of rainfall as it spreads eastward into the morning, then
begins to wind down and end towards the middle of the day and
early this afternoon.
As this low exits to the area, drawn away along with its
associated upper trough heading northeastward, we can expect
another short stretch of fair weather to prevail through the first
half of the weekend (and also the second half, but the long term
forecast can tell you about that). Offshore winds on the back side
of the low will usher in some modestly cooler, modestly drier air
for much of the area. The one exception would be up in our
northeast towards the Piney Woods, where moisture wrapping around
the exiting low should keep clouds in place through Saturday and
likely through most or all of Saturday night. Partly cloudy
conditions should prevail for the rest of the area, but whatever
shortwave ridging there may be behind this trough looks to wash
out rapidly, and instead we are treated to another upper trough
swinging through Saturday night. Of course, the current rain will
tap out available moisture at lower levels, so all I'd expect out
of this is a partly cloudy sky instead of mostly or fully clear
conditions.
As a result, my lows tonight are chilly, but not as cold as we've
seen at times in the past week or two. Upper 30s, lower 40s kind
of stuff. Saturday has some potential to get cooler, especially if
we can finally manage some clearing in the late night and pre-
dawn hours. Still, I keep any lows at the freezing mark hemmed
into Madison and Houston counties, with the rest of the area
similar or a touch cooler than I'm expecting for tonight.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CST Fri Jan 5 2024
Sunday should start off relatively benign in SE Texas with slight
ridging in place over the Southern Plains and surface high pressure
positioned to the east over the Lower Mississippi River Valley. This
surface high should drift eastward throughout the day, with onshore
flow progged to return by the late afternoon/early evening. At the
same time, a strong upper level trough should dig into the Four
corners region, spinning up a surface low over the Lower Rockies
heading into early Monday morning. Ahead of this surface low, we
should see a strong LLJ approaching 45 knots or greater. This should
greatly enhance WAA & moisture advection, with dewpoints rising into
the mid 50s/upper 60s and afternoon highs in the mid 60s/upper 70s.
PWs climb to 1.1-1.5" which should be sufficient to produce numerous
showers and storms throughout Monday. MU CAPE currently looks to
exceed 2000 J/KG during the afternoon hours across our southwestern
counties (south of I-10, west of I-45), with effective bulk shear
ranging from 35-50 knots in this region. Areas further northeast
feature significantly lower instability (as low as 500 J/KG), but
substantially higher shear (bulk shear ranging from 50-65 knots).
Energy helicity index & supercell composite parameters currently
favor the west/southwestern portions of our CWA for stronger storms,
but the severe weather threat should encompass all of SE Texas, with
SPC placing the entire region under a slight (level 2/5) risk of
severe weather for Monday. Storms look to be more elevated in nature
based on forecast soundings, though strong low level helicity will
keep all severe hazards on the table for now.
The cold front associated with the aforementioned upper
trough/surface low should enter the Brazos Valley during the late
afternoon, pushing offshore late Monday night. Cool, dry conditions
quickly fill in behind the front as a 50 knot LLJ passes overhead.
This should bring strong, gusty winds across the region heading into
Tuesday morning. Gale watches/warnings may be needed across the Gulf
waters by early Tuesday morning, with Wind Advisories possible
across all inland areas Tuesday afternoon. Clearing sky cover and
robust CAA should bring overnight lows for Tuesday in the upper
20s/mid 30s inland and 40s along the immediate coastline.
Wednesday and Thursday shows signs of a similar pattern unfolding
late in the week: Onshore flow returns on Wednesday, with moisture &
temperatures rising through Thursday as another upper trough/surface
low/cold front approaches SE Texas heading into Friday morning.
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 536 AM CST Fri Jan 5 2024
Another messy coastal low rolling through. Strong storm primary
focus at the outset as it bears down on LBX and potentially GLS as
it moves to the northeast. Storm has a history of 35 or so knot
winds, and so bump winds at those two sites until it passes. Also
seeing lightning around HOU, so have VCTS/TSRA inland to there.
IAH is on the fringe of instability, but it does have some, so
will hang onto VCTS there as well. After initial convection
clears, focus will turn to gradual improvement in flight
conditions into tonight. Thinking lifting in CIGs will be slow at
first, with IFR lingering into the early/mid afternoon before
lifting to MVFR. However, once things begin to markedly improve
this evening, that change should come more rapidly.
&&
.MARINE...
Issued at 354 AM CST Fri Jan 5 2024
Winds of 15 to 25 knots and seas ranging from 5 to 7 feet continue
this morning, warranting caution flags across the bays and Small
Craft Advisories across the Gulf waters through the late morning.
Numerous showers and isolated thunderstorms are expected across all
waters this morning ahead of an approaching cold front. Expect these
showers and storms to taper off from west to east this afternoon as
the front passes. Drier and calmer conditions persist through most
of the weekend behind the front, with winds under 15 knots and seas
below 4 feet. Winds and seas begin to increase Sunday afternoon in
advance of the next weather system, with advisories possible as
early as Sunday evening. Numerous showers and scattered storms
develop ahead of a cold front on Monday. Winds across the Gulf
waters will near Gale-force early Tuesday morning behind the next
cold front, with seas approaching 8 to 11 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 61 40 60 35 / 70 0 0 0
Houston (IAH) 59 42 60 40 / 90 0 0 0
Galveston (GLS) 62 48 61 49 / 80 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 10 AM CST this morning
for GMZ330-335.
Small Craft Advisory until 10 AM CST this morning for GMZ350-355-
370-375.
&&
SHORT TERM...Luchs
LONG TERM....03
AVIATION...Luchs
MARINE...03Special weather statement, Jan 5, 5:06 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
506 AM CST Fri Jan 5 2024
TXZ236-237-336-337-051130-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Coastal Brazoria TX-
506 AM CST Fri Jan 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BRAZORIA AND
NORTHEASTERN MATAGORDA COUNTIES THROUGH 530 AM CST...
At 505 AM CST, Doppler radar was tracking a strong thunderstorm near
Van Vleck, or near Bay City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Jackson, Angleton, Bay City, Clute, West Columbia, Sweeny,
Richwood, Brazoria, Danbury, Holiday Lakes, Bailey's Prairie, Bonney,
Wild Peach Village, and Van Vleck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2885 9589 2900 9598 2938 9534 2913 9520
TIME...MOT...LOC 1105Z 240DEG 31KT 2897 9586
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03Special weather statement, Jan 5, 5:33 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
533 AM CST Fri Jan 5 2024
TXZ236-237-337-051200-
Inland Brazoria TX-Inland Matagorda TX-Coastal Brazoria TX-
533 AM CST Fri Jan 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BRAZORIA AND
NORTHEASTERN MATAGORDA COUNTIES THROUGH 600 AM CST...
At 533 AM CST, Doppler radar was tracking a strong thunderstorm over
western Wild Peach Village, or over Sweeny, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Jackson, Angleton, West Columbia, Sweeny, Richwood, Brazoria,
Holiday Lakes, Bailey's Prairie, and Wild Peach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2898 9573 2908 9580 2930 9552 2907 9536
TIME...MOT...LOC 1133Z 237DEG 24KT 2908 9567
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03